Cardioversion update and possibly the way forward

After the disappointment following my cardioversion that lasted just 11hrs I have spoken to the doctors arrhythmia team and there is a suggestion that another cardioversion will be offered and the drug Amiodarone will be used to help prevent slipping back in AF. Has anyone had any experience (good and bad) with this drug. I do believe it's quite a powerful drug. Thanks Roy

7 Replies

oldestnewest
  • There is lots on here about amiodorone.

    I took it for a couple of months before cardioversion and 3 months after.

    I had to stop taking it because the side effects I was experiencing were awful. I was so sensitive to sunlight I was getting sunburn whilst inside the house wearing factor 50, and this was in February. There were lots of other side effects and just feeling very unwell.

    Turns out that amiodorone screwed up my thyroid function and is now overactive

  • I was on it for around 8 years and it worked as far as keeping me in NSR was concerned though I had a couple of episodes over that time that required a repeat cardioversion. But gradually it affected my eyes causing (reversible) cornea deposits and I had to switch to Dronedarone which didn't work as well

  • Hi Roy,

    I don't know much about this drug, except what l read on the forum. I am assuming that your healthcare team feel that this powerful drug is needed to keep you in NSR rather than giving Flecainide a go, which is not as strong, but with lesser side effects.

    Regards

    Barry

  • I am currently taking Amiodarone and have had two cardioversions and an ablation. The first CV lasted a week. The second CV in August 2016 was a precursor to an ablation scheduled for Nov 16. The consultant put me on Amiodarone about 2 months before the second CV to get it to stick and keep me in NSR until I had the ablation in November and for a few months after the ablation to keep things in order whilst the ablation settled down. It has worked I've been in NSR as far as I can tell since the second CV and post ablation. It was also noted at the ablation that my heart function had improved as I also had associated heart failure. I don't believe that I have had any side effects from the Amiodarone, I take care to protect against the sun and put block on if outdoors. So for me the experience has been positive. But it is an individual thing. It is only planned for me to take it for less than a year so I should hopefully avoid the potential chronic side effects. But before I started taking and for the first few weeks I was very nervous especially with everything that you can read about Amidarone on tinternet. My consultant appraised me of the benefits in that it is very effective at maintaining NSR and also of the drawbacks in that it can have some bad side effects more so if taken for a long period. I have had the usual range of tests to support taking it Thyroid, Liver etc. So for me it was an informed choice trusting the judgement of my consultant.

  • I was told Amiodarone is the most effective (and oldest) drug but has potentially serious side effects so should not be used long term, if possible. I was put on it for 3 months prior to my successful cardioversion and three months after. They told me it gives cardioversion a much better chance of success. Came off in June 2016 and no episodes since. They did "front load" the drug i.e. give higher doses in the first three weeks because it is not easy to get into the body. This caused me to feel itchy but I persevered and after the first three weeks when the dosage dropped, I was fine.

    Most importantly, I was told to control blood pressure so now take Amlodipine for that plus Bisoprolol and the anti coagulant Apixaban. I would accept your team's suggestion ASAP. Good luck!

  • After my ablations if they cannot cardiovert me back into SR then I am given a shot of Amioderone and that does it.

  • This drug put me in bed within 3 days as I couldn't breath or stand and all my skin tingled when I was by a window and that was on day two. One day three I spoke to a doc. by telephone as I I was unable to stand . Stopped this drug and took another two days to be anywhere normal. Never again! I am very sensetive to drugs so maybe that is why.

You may also like...